Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

MG and cold medicines

02/02/2005

Question:

I have MG and currently have a severe cold plus a stomach bug. The nasal drainage is making me extremely nauseated, and I have bad cramps and diarrhea. I have taken pepto bismol extra strength, imodium, and emetrol with no relief. I have been drinking lots of ginger ale. I had a bad reaction to tylenol cold 3 days ago and ended up in the ER unable to swallow. I am looking for a medication that would be safe for me to take to dry my sinuses up. I have seen the ER dr and my neurologist and neither could help. My local neurologist only called a neurologist at UNC-CH and made me an appointment for 2 weeks from now. The local dr is not helpful, unable to be contacted in emergencies, and I am in the process of looking for a new one. Can you suggest some cold medicines? Thanks

Answer:

There are medications to dry up sinuses, called decongestants (pseudoephedrine, phenylephrine). There are medications to stop coughing, called anti-tussives (like dextromethorphan). There are medications that work for aches and pains and fevers (Tylenol and NSAIDs like ibuprofen and naprosyn). There are medications that help loosen phlegm and bring phlegm out of the chest (expectorants like guaifenesin). There are medications, like Benadryl (diphenhydramine, chlorpheniramine, brompheniramine) that are used for allergy symptoms and are called anti-histamines. And sometimes you may have more than a cold, and have a sinus infection or bronchitis, and may need antibiotics. The Myasthenia Gravis Foundation of America does not list cold medicines on the list of medications that can cause worsening of myasthenia gravis. Pseudoephedrine has not been shown to be detrimental to myasthenia gravis. I have not found any articles describing worsening of myasthenia with guaifenesin. There are theoretical concerns about the anticholinergic effects of diphenhydramine and other antihistamines, but I can find no articles or texts restricting the use of diphenhydramine in MG. I have not found case reports of exacerbations of myasthenia with ibuprofen, acetaminophen, nor dextropmethorphan. Be mindful of the active and non-active ingredients in each individual cold medicine. I do not have any specific cold medicine recommendations.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati